Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 219, NWS Hastings, NE

September 1, 20184 counties in Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Sep 1, 2018, 12:53 AM CDT for 4 counties in Nebraska. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2018, 12:53 AM CDT (05:53 UTC)
Expired
Sep 1, 2018, 1:45 AM CDT
In force
52 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, NE, Harlan County, NE, Kearney County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 63 km from the middle of the area, began a volume at 05:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 5.9 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1554 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2614 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 12:28 AM CDT, 25 minutes earlier.

Area forecast discussion, Sep 1, 12:28 AM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1228 AM CDT Sat Sep 1 2018

.UPDATE...
Issued at 856 PM CDT Fri Aug 31 2018

A few thoughts regarding the rest of tonight (through sunrise):
Be prepared to hear/read this a LOT over the next several days,
but we are in the midst of a very tricky/challenging weather
pattern as far as predicting the "exact" timing and likelihood of
rain/thunderstorm activity.

Focusing solely on the rest of tonight, the very basic/general
story is that there will be a gradual increase in
shower/thunderstorm activity as the night goes on, as the coverage
of mostly-sub-severe storms continues to increase off to our west
over western NE/KS as of this writing. With time, some of this
activity will spread east into our coverage area (CWA), with
additional "new" storm development possible overhead. As noted by
preceding day-shifter, forcing is not particularly strong, but
the presence of a series of weak waves moving in from the west
should be sufficient to generate at least isolated-to-scattered
activity. Did not have the confidence to advertise "likely" 60+
percent rain chances/PoPs into any particular area overnight, but
did make some modest 10-20 percent increases in PoPs across
especially our northern half versus previous forecast. The vast
majority of storms should not be severe tonight, but agree with
SPC in maintaining a broad Marginal Risk to account for the
possibility of some marginally severe hail and (perhaps to a
slightly-lesser extent) wind. Will defer to upcoming night shift
to modify the going forecast for Saturday daytime and beyond.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 330 PM CDT Fri Aug 31 2018

Aloft: RAP dynamic tropopause animations...aircraft data and WV
imagery showed low-amplitude WSW flow over most of the CONUS with
the mean longwave trof axis from Sask down thru the Pac NW. There
is a small low over Nrn CA/NV. This low will open up as it heads E
across NV into UT tonight into tomorrow. This will result in more
of a pronounced Wrn trof by 00Z/Sun that will extend from MT to
AZ/NM.

Surface: A weak low was analyzed over SD with a weak cool front
extending WSW thru the Neb panhandle into WY-UT-NV. A sfc trof
extended S thru Cntrl Neb into Wrn KS. The low will fill with the
front sagging SE into the CWA tonight. This front will be just E
and S of the CWA by 00Z/Sun and cont to weaken. Meanwhile...very
weak high pres will settle over Neb tomorrow.

Rest of this afternoon: Hot. Humid over S-cntrl Neb. The KSU
mesonet site near Beloit hit 102F early this afternoon. 100F at
Jewell. With this cirrostratus moving thru N-cntrl KS now per IR
satellite...those locations probably won't get any hotter.

The atms should remain capped in the wake of this AM's tstm
activity which produced a lot of vivid CG strikes.

Tonight: Increasing clds as svrl CAMs and the HRRRX ensemble
suggest sct tstms will move thru mainly after 10 PM. SPC has a
MRGL risk for svr and it seems reasonable given the MUCAPE from
the 09Z SREF is fcst btwn 1500-3000 J/kg. Effective deep lyr shr
will be 30-40 kt. While a shortwave trof is not fcst to move
thru...the RRQ of an 85 kt jet streak over MN will move over the
Cntrl Plns.

It will be another warm/muggy night.

Sat: Any tstms lingering at dawn should exit the CWA to the E
during the AM. With the front bisecting the CWA most of the
day...can't rule out an isolated shwr or two developing at any
time...but much of the daytime hrs should be dry. By 4 PM sct
tstms should develop with the greatest chance near the front (from
N-cntrl KS to near HJH).

SREF MLCAPE is fcst btwn 2000-2500 J/kg with effective shear near
40 kt. 0-3 km SRH is fcst 150-200 m2/s2. So while the primary
convective mode should be multicell...a supercell or two can't be
ruled out.

Temps will drop back to near normal behind the front...but it
will still be humid.

.LONG TERM...(Saturday night through Friday)
Issued at 330 PM CDT Fri Aug 31 2018

Aloft: A longwave trof will remain over the Wrn USA with a
subtropical high over the E. Early week will be more amplified
with SW flow over the Cntrl Plns. Mid-late week will be more WSW.
Multiple low-amplitude shortwave trofs will exit the Wrn trof.

Surface: Another weak cool front will move into the CWA Sun. That
front will dissipate Mon with a stronger front fcst to arrive Wed.
High pres will briefly move in Thu then it's back to the warm
sector Thu-Fri.

Temps: Highs will be near or a little cooler than normal. Lows
will be warmer than normal.

Rain: It could be heavy. WPC has SLGT risk of excessive rainfall
Sat and Sun due to potential for repeated tstm development.

Sat eve/night could be quite active as sct tstms will be on-
going over the SE 1/3 of the CWA. Other storms could be moving in
from the W...and other storms could develop over the CWA as the
low-lvl jet ascends above the remnants of the weak front.

There are no dry periods in the fcst. There will be at least a
chance for tstms every day...the way it's currently looking. Some
chances will be better than others...but predictability is low
with tstm development tied to low-amplitude shortwave trofs. The
last 4 operational EC runs are outputting an average of 2" of rain
across the entire CWA over the next 10 days...with potential for
some areas E of Hwy 281 to receive as much as 4-6".

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday)
Issued at 1226 AM CDT Sat Sep 1 2018

Thunderstorms have developed in the western part of the area and
will likely be affecting the terminals in the next few hours.
There will be a little break between the morning convection and
more mainly during the evening hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

UPDATE...Pfannkuch
SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...JCB
Hazardous weather outlook, Aug 31, 8:36 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
836 PM CDT Fri Aug 31 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
011200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
836 PM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Overnight.

As the night wears on, at least isolated to scattered thunderstorm
activity will become increasingly likely within the outlook area.
While most of this activity will not be severe, there is a
Marginal Risk that a few storms could be, with the main hazards
being hail up to around ping pong ball size, and perhaps wind
gusts up to around 60 MPH.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

This looks to be a fairly active weather pattern, with at least
small chances for thunderstorms each day and night.

As for severe storm potential, most of the outlook area is in a
Marginal Risk of severe storms for Saturday afternoon and evening,
with primarily eastern portions of the area also under a Marginal
Risk for Sunday. Additional chances for severe storms are
possible, but it is too soon to confidently assess this potential
beyond Sunday.

In addition, heavy rainfall will be possible at times through the
next several days, including the Labor Day weekend, possibly
promoting localized flooding especially in low-lying areas.
Although amounts will certainly vary somewhat from one location
to another, the outlook area as a whole is expected to generally
receive between 2 and 5 inches over the course of the next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed through tonight,
but any reports of possible hail or damaging winds would be
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Aug 31, 11:15 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
1115 PM CDT FRI AUG 31 2018

KSZ005-017-010445-
Rooks KS-Phillips KS-
1115 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS AND PHILLIPS
COUNTIES UNTIL 1145 PM CDT...

At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm near
Logan, or 12 miles southwest of Phillipsburg, moving northeast at 40
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Phillipsburg, Logan, Glade and Speed.

LAT...LON 3942 9959 3941 9960 3957 9960 3957 9963
      3971 9963 3991 9933 3963 9912
TIME...MOT...LOC 0415Z 232DEG 34KT 3963 9950

Mangels
Special weather statement, Aug 31, 11:41 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Hastings NE
1141 PM CDT FRI AUG 31 2018

NEZ060-072-010530-
Dawson NE-Gosper NE-
1141 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GOSPER AND
SOUTHWESTERN DAWSON COUNTIES UNTIL 1230 AM CDT...

At 1140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eustis, or 20 miles east of Curtis, moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lexington, Elwood, Johnson Lake and Farnam.

LAT...LON 4088 9984 4063 9964 4054 9998 4070 9998
      4070 10022 4071 10022
TIME...MOT...LOC 0440Z 241DEG 17KT 4062 10012

Mangels
Special weather statement, Aug 31, 11:57 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Hastings NE
1157 PM CDT FRI AUG 31 2018

KSZ005-006-NEZ083-084-010545-
Phillips KS-Smith KS-Franklin NE-Harlan NE-
1157 PM CDT FRI AUG 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH...NORTHEASTERN
PHILLIPS...FRANKLIN AND SOUTHEASTERN HARLAN COUNTIES UNTIL 1245 AM
CDT...

At 1157 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Woodruff to 9 miles south
of Harlan County Dam to 8 miles north of Kensington. Movement was
northeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Franklin, Campbell, Republican City, Upland, Naponee, Bloomington,
Riverton and Harlan County Dam.

LAT...LON 4031 9920 4033 9873 4002 9873 3980 9908
      3988 9920 3992 9946
TIME...MOT...LOC 0457Z 209DEG 32KT 3995 9931 3994 9917 3989 9908

Rossi
Special weather statement, Sep 1, 12:03 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Hastings NE
1203 AM CDT SAT SEP 1 2018

NEZ060-061-072-073-010545-
Buffalo NE-Phelps NE-Dawson NE-Gosper NE-
1203 AM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PHELPS...WESTERN
BUFFALO...NORTHEASTERN GOSPER AND EASTERN DAWSON COUNTIES UNTIL 1245
AM CDT...

At 1203 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lexington, moving northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lexington, Elm Creek, Overton, Odessa, Amherst, Sumner, Miller and
Eddyville.

LAT...LON 4088 9990 4105 9959 4105 9922 4070 9923
      4060 9966
TIME...MOT...LOC 0503Z 238DEG 31KT 4077 9978

Rossi
Special weather statement, Sep 1, 12:21 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Hastings NE
1221 AM CDT SAT SEP 1 2018

NEZ072-073-082-083-010600-
Phelps NE-Harlan NE-Gosper NE-Furnas NE-
1221 AM CDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR PHELPS...SOUTHEASTERN GOSPER...
EASTERN FURNAS AND NORTHWESTERN HARLAN COUNTIES UNTIL 100 AM CDT...

At 1220 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Elwood to 9 miles north of Edison to
Arapahoe to 6 miles southwest of Hendley. Movement was northeast at
35 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Holdrege, Arapahoe, Oxford, Bertrand, Beaver City, Loomis, Funk,
Stamford, Edison, Atlanta, Smithfield, Hendley and Hollinger.

LAT...LON 4030 9990 4041 9972 4058 9985 4063 9966
      4061 9965 4067 9940 4066 9938 4067 9933
      4066 9929 4066 9919 4047 9919 4018 9940
      4000 10002
TIME...MOT...LOC 0520Z 232DEG 30KT 4054 9984 4041 9974 4030 9992 4005
10002

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 11:41 PM CDTSpecial Weather StatementGIDDawson49 min
Aug 31, 11:57 PM CDTSpecial Weather StatementGIDFranklin48 min
Sep 1, 12:03 AM CDTSpecial Weather StatementGIDDawson42 min
Sep 1, 12:15 AM CDTSevere Thunderstorm WarningGIDFranklin, Webster22 min
Sep 1, 12:21 AM CDTSpecial Weather StatementGIDFurnas, Phelps39 min
Sep 1, 1:13 AM CDTSpecial Weather StatementGIDHall, Phelps47 min
Sep 1, 1:23 AM CDTSevere Thunderstorm WarningGIDAdams, Kearney52 min
Sep 1, 1:51 AM CDTSpecial Weather StatementGIDWebster39 min
Sep 1, 2:03 AM CDTSpecial Weather StatementGIDHamilton42 min
Sep 1, 2:06 AM CDTSevere Thunderstorm WarningGIDHamilton, Merrick39 min
Sep 1, 2:22 AM CDTSevere Thunderstorm WarningGIDHamilton, Merrick, Nance, Polk38 min
Sep 1, 2:32 AM CDTSpecial Weather StatementGIDPolk, York43 min
Sep 1, 5:05 PM CDTFlash Flood WatchGIDAdams, Clay, Fillmore, Franklin, Furnas, Hamilton and 7 more4 days
Aug 31, 11:15 PM CDTSpecial Weather StatementGIDPhillips30 min
Sep 1, 4:51 PM CDTSpecial Weather StatementGIDRooks24 min
Sep 1, 5:07 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks38 min
Sep 1, 5:29 PM CDTSevere Thunderstorm WarningGIDOsborne46 min
Sep 1, 5:50 PM CDTSpecial Weather StatementGIDJewell25 min
Sep 1, 5:55 PM CDTSevere Thunderstorm WarningGIDJewell35 min
Sep 1, 6:03 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne27 min
Sep 1, 6:04 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell, Osborne, Smith26 min
Sep 1, 6:28 PM CDTSevere Thunderstorm WarningGIDMitchell, Osborne32 min
Sep 1, 6:29 PM CDTSevere Thunderstorm WarningGIDJewell, Mitchell46 min
Sep 1, 6:54 PM CDTSpecial Weather StatementGIDMitchell36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.